Dysphonia or hoarseness is a well recognised but poorly understood complication of inhaled steroid therapy. 20 asthmatics were investigated, using a perceptual rating score of hoarseness, videolaryngoscopy and videostroboscopy, prior to and after three months of high dose inhaled steroid therapy (1 mg/day). A group of 22 healthy volunteers acted as controls. Prior to commencing inhaled steroid therapy six of the asthmatics were hoarse. Erythema and oedema was noted in 10 asthmatics and vocal fold nodules in 2 asthmatics. 4 of the control group had erythema and oedema. There was significantly more vocal fold pathology in the asthmatic group, p = 0.0135. After three months of inhaled steroid therapy, improvement in voice was noted in 2 of the 6 hoarse asthmatics. This was associated with resolution of vocal fold nodules in one case and with resolution of oedema in another. One asthmatic developed a mid glottic chink. This study demonstrates that asthmatics have significantly more vocal fold pathology than healthy controls. These findings improve with commencement of inhaled steroid therapy. The development of steroid induced myopathy of the vocal folds is a possible cause for the development of a mid glottic chink in one of our subjects. Further studies are necessary to investigate this area further.